California, 2003Flash Flood and Heavy Snow in California, February 24 to 27, 2003
February 24 to 27, 2003 · NWS SGX · 9 events in 8 counties and zones
Twelve to eighteen inches of snow fell in the San Bernardino Mountains above 7000 feet. In the San Jacinto Mountains of Riverside County, 11 to 20 inches fell between 5600 feet and the ridgetop.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 28
- Property damage
- $950,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Twelve to eighteen inches of snow fell in the San Bernardino Mountains above 7000 feet. In the San Jacinto Mountains of Riverside County, 11 to 20 inches fell between 5600 feet and the ridgetop. In the Laguna Mountains of San Diego County, 8 to 13 inches of snow fell. Interstate 15 was closed for several hours due to heavy snowfall in the Cajon Pass. Snow fell as low as 3200 feet. Accumulations over 6 inches were reported around 4000 feet. The heavy snow caused tree branches to break and fall onto power lines. Urban and small stream flooding was reported in Apple Valley where one inch of rain fell. West of the mountains, 1 to 4 inches of rain fell. Low lying areas in San Bernardino flooded. Two homes were flooded in Glen Avon, and many roads between Moreno Valley and Pernis were flooded. Canyon Lake overflowed it's spillways. Rapid water rises were reported in the south and east portions of Irvine. Street flooding was reported along the coast between Oceanside and Mission Beach. Further inland, one man drowned while wading a swollen creek near Rainbow. Flooding of low lying areas and roads was observed from Fallbrook to Spring Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 24, 2:30 PM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Feb 24, 2:30 PM PST, 3 hours 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PST MON FEB 24 2003
.SYNOPSIS...A STRONG PACIFIC STORM WILL ARRIVE IN SOUTHERN
CALIFORNIA OVERNIGHT. SHOWERS WILL BECOME MORE WIDESPREAD AND
HEAVY TONIGHT WITH A CHANCE OF THUNDERSTORMS. RAIN IS EXPECTED AT
LOWER ELEVATIONS...WITH HEAVY SNOW AND STRONG WINDS IN THE
MOUNTAINS. SHOWERS WILL DIMINISH TUESDAY NIGHT. MORE CLOUDS AND A
FEW LIGHT SHOWERS ARE POSSIBLE AGAIN THURSDAY AS ANOTHER SYSTEM
PASSES BY TO THE NORTHEAST...OTHERWISE IT WILL BE BREEZY AND COOL
THROUGH MUCH OF THE WEEK.
.DISCUSSION...NKX RADAR SHOWED WIDELY SCATTERED SHOWERS STREAMING
NORTH OVER SAN DIEGO COUNTY MUCH OF THE DAY. HOWEVER...NOT MUCH
SHOWING UP IN THE BUCKETS YET. VERY DEEP MOIST LAYER IN EXCESS OF 6K
FT IS CONVECTING THIS AFTERNOON RESULTING IN MOSTLY CLOUDY SKIES
WEST OF THE MOUNTAINS. IR LOOP SHOWS SOME ENHANCEMENT MOVING TOWARD
THE COAST BUT NO DIRECT CONNECTION TO LARGE POOL OF SUBTROPICAL
MOISTURE OUT NEAR 130W IS EVIDENT.
FOLLOWING BLEND OF AVN AND ETA MODELS BRINGS THE UPPER LOW...NOW
NEAR 36N/129W SE OVER LA COUNTY TUE MORNING. STRONG S FLOW IN
ADVANCE OF THE SYSTEM SHOULD PRODUCE GOOD OROGRAPHIC RAIN/SNOW ON
THE S AND SW FACING SLOPES THROUGH MUCH OF THE NIGHT. EXPECT STRONG
FRONTAL PASSAGE SOMETIME TUE MORNING WITH SCATTERED THUNDERSTORMS
AND SHORT DURATION HEAVY RAIN. THEN SCATTERED CONVECTION THROUGH TUE
AFTERNOON AND EVENING. A FEW LEFT OVER SHOWERS ARE POSSIBLE EARLY
WEDNESDAY...OTHERWISE DRY. NEXT SYSTEM SLIDES SE THROUGH NEVADA ON
THU. AVN MODEL GENERATES SOME PRECIP AND GUSTY WINDS. WILL INCLUDE A
SLIGHT CHANCE IN THE FORECAST IN CASE THE SYSTEM DIGS A LITTLE MORE
THAN CURRENTLY FORECAST.
TOTAL STORM RAINFALL BY TUE EVENING IS EXPECTED TO RANGE FROM 1 TO 2
INCHES COASTS AND VALLEYS...TO 3 TO 4 INCHES ALONG THE S AND SW
FACING COASTAL SLOPES. SNOWFALL IN EXCESS OF ONE FOOT ABOVE 6000 FT.
8 TO 12 INCHES ABOVE 5000 FT. WILL NOT ISSUE A FLOOD WATCH DUE TO
RAPID MOVEMENT OF THIS SYSTEM AND CONVECTIVE NATURE. HOWEVER...AS
THIS DEVELOPS URBAN FLOOD ADVISORIES WILL LIKELY BE ISSUED...AND THE
SAN DIEGO RIVER WILL HAVE TO BE WATCHED IF CONVECTION LINGERS OVER
FASHION VALLEY.
BEYOND THU...A BAGGY TROUGH DEVELOPS OVER THE SW US SAT AND SUN. AT
THIS POINT IT LOOKS LIKE ANY PRECIP FROM IT WOULD BE LIGHT.
.SAN...WINTER STORM WARNING...SEE LAXWSWSGX.
SMALL CRAFT ADVISORY...SEE LAXCWFSGX
MARINE WEATHER STATEMENT...SEE LAXMWSSGX
JADHazardous weather outlook, Feb 24, 9:56 AM PST, 8 hours 4 minutes before
CAZ042-043-048-050-055>058-060>062-251400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST MON FEB 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT
WINTER STORM WATCH TONIGHT THROUGH TUESDAY MORNING FOR
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
POSSIBLE THUNDERSTORMS...
FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA...
TUESDAY.
POSSIBLE WINTER STORM WITH HEAVY SNOW AND STRONG WINDS...
FOR SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SAN DIEGO COUNTY MOUNTAINS...
TUESDAY.
POSSIBLE SMALL CRAFT ADVISORY...
FOR INNER WATERS...
OUTER WATERS...
TUESDAY.
MACKECHNIE
Event by event
4 heavy rain, 3 heavy snow, 1 winter weather, 1 flash flood. Local standard time, as filed.
Heavy Rain, San Bernardino
- When
- February 24, 6:00 PM PST to February 26, 9:00 AM PST
- Where
- San Bernardino County, Fontana
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Heavy Snow, Riverside County Mountains
- When
- February 25, 12:30 AM PST to 11:39 AM PST
- Where
- Riverside County Mountains forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Heavy Rain, Orange
- When
- February 25, 1:07 AM PST to February 27, 9:00 PM PST
- Where
- Orange County, Fullerton
- Injuries
- 1 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.677, -117.776 (the zone’s center; the record gives no point)
Heavy Snow, San Bernardino County Mountains
- When
- February 25, 3:00 AM PST to 11:39 AM PST
- Where
- San Bernardino County Mountains forecast zone
- Property damage
- $200,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Winter Weather, Apple and Yucca Valleys
- When
- February 25, 4:00 AM PST to 4:00 PM PST
- Where
- Apple and Yucca Valleys forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Heavy Rain, Riverside
- When
- February 25, 6:23 AM PST to February 27, 9:00 PM PST
- Where
- Riverside County, Temecula
- Injuries
- 24 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Heavy Snow, San Diego County Mountains
- When
- February 25, 7:00 AM PST to 4:00 PM PST
- Where
- San Diego County Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Heavy Rain, San Diego
- When
- February 25, 7:33 AM PST to February 27, 10:00 PM PST
- Where
- San Diego County, Oceanside
- Deaths
- 1 direct, 0 indirect
- Injuries
- 3 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Flash Flood, Orange
- When
- February 25, 11:48 AM PST to 12:08 PM PST
- Where
- Orange County, Irvine
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.677, -117.776 (the zone’s center; the record gives no point)
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, February 24 to 27, 2003$15 million · 46 events
- Winter Storm in Texas, February 24, 20035 injured · $283,000 · 11 events
- Heavy Snow in Pennsylvania, February 24 to 25, 2003$75,000 · 2 events
- Winter Storm in Arkansas, February 24 to 25, 200331 events
- Winter Storm in Texas, February 24 to 26, 200320 events
- Winter Storm in Oklahoma, February 24, 20038 events
- Winter Storm in Arizona, February 24 to 26, 20038 events
- High Surf in Hawaii, February 24 to 26, 20036 events
- Heavy Snow in Utah, February 24 to 26, 20035 events
- Heavy Snow in Colorado, February 24 to 28, 20035 events
- Cold in Montana, February 24, 20034 events
- Cold in Idaho, February 24, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340538, 5340542, 5340539, 5340536, 5340537, 5340540, 5340543, 5340541, 5340544.